Alert archive / Hawaii / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Honolulu, HI

January 8, 2024Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 8, 2024, 2:23 PM HST for Honolulu County, Hawaii. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 2:23 PM HST (00:23 UTC)
Expired
Jan 8, 2024, 3:54 PM HST
In force
91 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

745 
WGHW50 PHFO 090023
FFWHFO
HIC003-090330-
/O.NEW.PHFO.FF.W.0002.240109T0023Z-240109T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
223 PM HST Mon Jan 8 2024

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 530 PM HST.

* At 223 PM HST, radar indicated heavy rain over Metro Honolulu and 
  the southeast portion of Oahu. Rain was falling at a rate of 2 to 
  3 inches per hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Honolulu, Waipio, Mililani, Pearl City, Waikele, Wahiawa, Wheeler 
  Field, Aiea, Waipahu, Kunia, Halawa, Waiahole, Waikane, Schofield 
  Barracks, Salt Lake, Kahaluu, Moanalua, Ahuimanu, Iroquois Point 
  and Ewa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

&&

This warning may need to be extended beyond 530 PM HST if flooding 
persists.

LAT...LON 2131 15764 2125 15769 2125 15772 2127 15773
      2124 15782 2130 15790 2131 15797 2129 15811
      2136 15815 2148 15824 2153 15825 2158 15829
      2160 15813 2173 15798 2155 15783 2147 15783
      2143 15779 2147 15779 2147 15772 2141 15773

FLASH FLOOD...RADAR INDICATED

$$

FOSTER
1 follow-up statement
750 
WGHW70 PHFO 090154
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
354 PM HST Mon Jan 8 2024

HIC003-090204-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-240109T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
354 PM HST Mon Jan 8 2024

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 600 PM HST Tuesday for 
Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu, and the Big 
Island.

LAT...LON 2131 15764 2125 15769 2125 15772 2127 15773
      2124 15782 2130 15790 2131 15797 2129 15811
      2136 15815 2148 15824 2153 15825 2158 15829
      2160 15813 2173 15798 2155 15783 2147 15783
      2143 15779 2147 15779 2147 15772 2141 15773

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:41 AM HST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 8, 9:41 AM HST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
941 AM HST Mon Jan 8 2024

.SYNOPSIS...
An approaching front will cause winds to strengthen and veer to
southwesterlies today, pulling deep tropical moisture across the
islands. Unstable showers will spread eastward across the state
through Tuesday. Expect periods of heavy showers and isolated
thunderstorms. Gusty winds and a potential for flooding remains a
threat for all islands, with the strongest impacts expected along
the front as it passes by. Southern slopes of the Big Island will
also see enhanced rainfall into Wednesday. A second front is
forecast to deliver another round of wet weather from Thursday
through Friday.

&&

.DISCUSSION...
Satellite loop shows a front approaching Kauai from the
northwest. Prefrontal southwesterlies will strengthen today across
the state. Shower bands are already developing in the warm
unstable air ahead of this front and will increase rainfall across
portions of Kauai and Oahu this morning before spreading to Maui
County this afternoon. Stronger shower bands are currently moving
into Kauai and Oahu this morning along with isolated
thunderstorms.

Models show wet and unstable weather spreading eastward across
the state through Tuesday as the front moves through. This front
will slowly weaken as it travels eastward down the island chain.
Strong prefrontal southwesterlies may enhance downslope wind
gusts along north and east slopes of island mountains. We will
monitor conditions to see if they warrant issuance of a wind
advisory. Showers may become heavy at times and thunderstorms are
expected, especially along the front as it passes through. A
Flood Watch remains in effect through Tuesday afternoon for all
Hawaiian Islands.

The Big Island will likely see some enhanced rainfall along the
southern slopes as winds begin to shift there today. Showers
could become heavy there at times, with a potential for
thunderstorms lasting through Tuesday night. Strong winds and
snowfall are possible on the summits of Mauna Kea and Mauna Loa.
We will monitor conditions across the summits to determine the
need for appropriate advisories there later tonight through
Tuesday. Weather will briefly improve across each island, in
turn, after frontal passage from late Tuesday near Kauai to
Wednesday for Oahu and Maui County. The Big Island will see
lingering showers on Wednesday with improvement forecast from
Wednesday night into Thursday. Another front is forecast to move
into the islands from the northwest, with showers spreading down
the island chain from Thursday through Friday. Improving weather
is forecast statewide from Friday night into next weekend.

&&

.AVIATION...
Moderate to breezy south to southwesterly winds will continue in
advance of a cold front that will be making its way down the
island chain through the day and into tonight. Numerous showers
with embedded heavy downpours ahead of the front and near the
frontal boundary can be seen on radar across Kauai and Oahu this
morning. This activity is bringing widespread MVFR conditions with
isolated IFR conditions to the western end of the state. These
conditions will slowly progress down the island chain as the front
moves through and will impact portions of Maui County later this
morning into the afternoon and the Big Island late tonight.
Isolated thunderstorms with lightning and gusty winds will be a
concern with this activity, with the best chances near the
frontal boundary. In addition, the moist southerly flow in advance
of the front will bring showers to the southern slopes of the Big
Island through the day.

An upper level trough moving over the state is expected to bring
moderate upper level turbulence today. AIRMET Tango for moderate
turbulence between FL220 and FL420 is in effect. AIRMET Tango for
low level turbulence below 090 is also in effect downwind of the
terrain. AIRMET Sierra for tempo mountain obscuration is in effect
for Kauai, Oahu, Molokai and Maui and will likely be expanded to
include the Big Island sometime tonight. Light icing is also
possible in layer 130 to FL220. Aviation interests are encouraged
to monitor for forecast updates throughout the next several days
as conditions evolve.

&&

.MARINE...
Fresh to strong south southwest winds are occurring far ahead of
a cold front that is associated with a deepening surface low
entering our far northwest waters. Periods of prefrontal rain and
isolated thunderstorms over the Kauai and Oahu surrounding waters,
locally strong at times, will spread east into the Maui and Big
Island area waters through Tuesday night as rainfall gradually
diminishes over Kauai and Oahu Tuesday. The deepening (potentially
storm force) low will pass just north of the offshore waters
Tuesday and maintain a near all-water Small Craft Advisory (SCA).
Winds will be particularly gusty with severely limited
visibilities in and around areas of heavy showers and occasional
thunderstorms. The main cold front will travel through the islands
Wednesday with gentle to moderate breezes veering northwest in its
wake. Any remaining prefrontal areas of stratiform rain and
embedded isolated thunderstorms will be east of the state by early
Thursday. Forecast guidance indicates the development of another
surface low in the vicinity of the far north offshore waters late
Thursday into Friday that will pull in a front across the west
islands Friday. This system will briefly tighten the pressure
gradient across the north northwest waters enough to produce gusty
near gale force winds.

A small north northwest (310-320 degree) swell will continue to
slowly decline today. A relatively small albeit longer period
northwest swell will gradually build in through the day. The far
northwest offshore buoys have detected and been observing this
swell's steadily increasing energy within the higher spectral
frequency bands bands this morning. This swell energy will likely
result in lifting surf heights along better exposed northern Kauai
and Oahu shores today. A slow-moving system north of the offshore
waters produce a gale force northwest fetch along the backside of
the low that will be aimed at the western islands later today.
The relative close proximity of this source will lead to what is
expected to be a short-lived large, medium period north northwest
(340-350 degree) swell that will build in tonight and Tuesday.
Surf will likely exceed High Surf Advisory levels along Kauai and
Oahu's north facing shores. Seas north and west of the islands
will become elevated and meet SCA criteria Tuesday. The location
and intensity of another surface low developing close to the
islands Friday may potentially produce a large, short to medium
period north swell. A fetch of persistent trade winds far east of
the islands will send shorter period, wind wave swell into our
coastal waters through Tuesday. Eastern exposures will experience
chop from this swell as well as periods of larger surf from north
wrap. South facing shore conditions will remain unusually choppy
from enhanced south southwest winds until winds veer more west
late Tuesday into Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

&&

DISCUSSION...Powell
AVIATION...Farris
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:42 PM HSTSpecial Weather StatementHFOHonolulu33 min
Jan 8, 4:11 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr
Jan 8, 5:21 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 8, 6:22 PM HSTSpecial Weather StatementHFO83 min
Jan 8, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 6:46 PM HSTSpecial Marine WarningHFO119 min
Jan 8, 7:15 PM HSTTornado WarningHFOKalawao13 min
Jan 8, 7:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 7:49 PM HSTSpecial Weather StatementHFOHonolulu86 min
Jan 8, 8:21 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Jan 8, 8:23 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:26 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:57 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Jan 8, 9:10 PM HSTSpecial Weather StatementHFOHonolulu95 min
Jan 8, 9:15 PM HSTSpecial Weather StatementHFO30 min
Jan 8, 10:24 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:28 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:38 PM HSTSpecial Weather StatementHFOHonolulu97 min
Jan 8, 10:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 11:33 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 9, 12:06 AM HSTSpecial Weather StatementHFOKalawao84 min
Jan 9, 12:12 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 9, 12:24 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 1:30 AM HSTSpecial Weather StatementHFOKalawao90 min
Jan 9, 1:51 AM HSTSpecial Marine WarningHFO114 min
Jan 9, 2:23 AM HSTSpecial Marine WarningHFO112 min
Jan 9, 2:35 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 9, 2:54 AM HSTSpecial Marine WarningHFO111 min
Jan 9, 3:45 AM HSTWind AdvisoryHFOHawaii, Kalawao24 hr
Jan 9, 3:49 AM HSTSpecial Marine WarningHFO116 min
Jan 9, 4:02 AM HSTSpecial Weather StatementHFOKalawao88 min
Jan 9, 4:34 AM HSTSpecial Marine WarningHFO105 min
Jan 9, 5:17 AM HSTFlash Flood WarningHFOKalawao9 hr
Jan 9, 5:28 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 5:32 AM HSTWinter Weather AdvisoryHFOHawaii22 hr
Jan 9, 6:33 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Jan 9, 7:10 AM HSTHigh Wind WarningHFOHawaii21 hr
Jan 9, 7:31 AM HSTSpecial Marine WarningHFO119 min
Jan 9, 8:27 AM HSTSpecial Marine WarningHFO93 min
Jan 9, 9:51 AM HSTSpecial Weather StatementHFOHawaii24 min
Jan 9, 10:11 AM HSTSpecial Marine WarningHFO94 min
Jan 9, 10:26 AM HSTSpecial Weather StatementHFO19 min
Jan 9, 10:44 AM HSTSevere Thunderstorm WarningHFOHawaii46 min
Jan 9, 11:23 AM HSTSpecial Marine WarningHFO97 min
Jan 9, 1:51 PM HSTSpecial Marine WarningHFO51 min

Nearby

Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.